Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Kansas City, MO

April 14, 1998Andrew County, Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 14, 1998, 8:25 PM CDT for Andrew County, Holt County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 1998, 8:25 PM CDT (01:25 UTC)
Expired
Apr 14, 1998, 11:30 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Andrew County, MO, Holt County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 150126
FFWMCI
MOC003-087-150420-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
825 PM CDT TUE APR 14 1998

* FLASH FLOOD WARNING FOR
     ANDREW COUNTY IN MISSOURI
     SOUTHERN HOLT COUNTY IN MISSOURI
     INCLUDING SAVANNAH

* UNTIL 1130 PM CDT

* CAUSE AND EFFECT
VERY HEAVY RAINFALL...BETWEEN 1.5 AND 2 INCHES IN THE PAST 
HOUR...WILL LEAD TO FLASH FLOODING ON CREEKS AND STREAMS IN SOUTHERN 
HOLT AND ANDREW COUNTIES.

* FORECAST CONDITIONS
THE THREAT OF MORE SHOWERS AND THUNDERSTORMS WILL KEEP THE POTENTIAL 
FOR FLASH FLOODING THROUGH MIDNIGHT.

DARKNESS CAN HIDE THE DANGERS OF FLOODING. USE EXTRA CAUTION WHEN
DRIVING OR MONITORING tLOCAL STREAMS.

LAT...LON 4012 9465 3983 9465 3987 9487 3992 9514
          4011 9542

POLSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 2:55 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT TUE APR 14 1998

CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT
INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE
DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS.

FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER
THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN
ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF
ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY
REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H.

MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE.

.EAX...
MO...NONE
KS...NONE

JHV

In the hours before

Local storm report, Apr 14, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAT`ION....

0809 PM    RAYTOWN                   MO    1.75 INCH HAIL
04/14/98   JACKSON
Local storm report, Apr 14, 8:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCAT`ION....

0809 PM    RAYTOWN                   MO    1.75 INCH HAIL
04/14/98   JACKSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Apr 14, 8:23 PM CDTSevere Thunderstorm WarningEAXAndrew32 min
Apr 14, 8:29 PM CDTTornado WarningEAXAndrew31 min
Apr 14, 8:58 PM CDTTornado WarningEAXDeKalb22 min
Apr 14, 9:06 PM CDTSevere Thunderstorm WarningEAXBuchanan29 min
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb30 min
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 14, 9:50 PM CDTFlash Flood WarningEAXDeKalb3 hr
Apr 14, 10:12 PM CDTTornado WarningEAXCass, Henry, Johnson48 min
Apr 14, 10:35 PM CDTTornado WarningEAXNodaway30 min
Apr 14, 11:02 PM CDTSevere Thunderstorm WarningEAXPettis28 min
Apr 14, 11:26 PM CDTTornado WarningEAXBates, Cass29 min
Apr 14, 11:53 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson47 min
Apr 15, 12:01 AM CDTSevere Thunderstorm WarningEAXGentry29 min
Apr 15, 3:44 AM CDTSevere Thunderstorm WarningEAXBates51 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.